Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 131, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2003, 11:14 PM CDT for Effingham County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 11:14 PM CDT (04:14 UTC)
- Expired
- May 15, 2003, 12:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Effingham County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
832 WUUS53 KILX 150414 SVRILX ILC049-150500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1113 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL MIDNIGHT CDT * AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM TEUTOPOLIS TO 13 MILES WEST OF ALTAMONT...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ALTAMONT EFFINGHAM WATSON MASON DIETERICH THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3919 8850 3912 8880 3893 8881 3892 8838 $$ BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM CDT, 8 hours 59 minutes earlier.
Area forecast discussion, May 14, 2:15 PM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED MAY 14 2003 CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND. COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING. COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER. EVEN SO...LAPSE RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE EVERYWHERE FOR THE AFTERNOON. NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP PRECIP SOUTH OF THE CWA. GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT POPS TO THE FAR SOUTHEAST FOR SUNDAY. TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS. .ILX...NONE. BARKER
Hazardous weather outlook, May 14, 11:45 AM CDT, 11 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1145 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS BETWEEN 3 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO CHAMPAIGN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) SMITH
In the hours before
Local storm report, May 14, 9:55 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
955 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 1 W CHARLESTON IL .75 INCH HAIL
05/14/03 COLES FROM COLES COUNTY ESDA.
GOETSCHSpecial weather statement, May 14, 10:01 PM CDT, 1 hour 13 minutes before
ILZ027>031-036>038-040>042-047>051-150330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1001 PM CDT WED MAY 14 2003 ...WESTERN PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 374 HAS BEEN CANCELED... THE WESTERN HALF OF THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT ACROSS MUCH OF CENTRAL ILLINOIS HAS BEEN CANCELED. THE COUNTIES THAT ARE NO LONGER IN THE WATCH ARE THE COUNTIES ALONG AND NORTHWEST OF MCLEAN...LOGAN...AND SANGAMON...OR ROUGHLY ALONG AND NORTHWEST OF INTERSTATE 55. COUNTIES TO THE EAST OF THIS LINE CONTINUE TO BE IN A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT. PLAHMER
Local storm report, May 14, 10:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1025 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM ASHMORE IL 2.00 INCH HAIL
05/14/03 COLES 1 TO 2 INCH HAIL REPORTED
BY COLES COUNTY EOC.
GOETSCHLocal storm report, May 14, 10:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1035 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 1 N CASEY IL .75 INCH HAIL
05/14/03 CLARK FROM SHERIFF.
GOETSCHLocal storm report, May 14, 11:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1101 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM CASEY IL 1.00 INCH HAIL
05/14/03 CLARK FROM SHERIFF.
1045 PM MARTINSVILLE IL .88 INCH HAIL
05/14/03 CLARK FROM SHERIFF.
GOETSCHLocal storm report, May 14, 11:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1113 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1106 PM SHUMWAY IL .75 INCH HAIL
05/14/03 EFFINGHAM PENNY SIZE HAIL. FROM
SHERIFF.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 60 min |
| May 14, 7:02 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 58 min |
| May 14, 7:02 PM CDT | Tornado Warning | ILX | DeWitt, Piatt | 58 min |
| May 14, 7:29 PM CDT | Tornado Warning | ILX | Macon | 46 min |
| May 14, 7:51 PM CDT | Tornado Warning | ILX | Douglas, Edgar | 54 min |
| May 14, 7:59 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 46 min |
| May 14, 8:19 PM CDT | Tornado Warning | ILX | Fulton, Mason | 41 min |
| May 14, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 58 min |
| May 14, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 37 min |
| May 14, 10:21 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Cumberland | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.